Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 345, NWS Morristown, TN

July 22, 2011Johnson County, Tennessee; Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 2011, 2:45 PM EDT for Johnson County, Tennessee; Washington County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2011, 2:45 PM EDT (18:45 UTC)
Expired
Jul 22, 2011, 3:30 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Johnson County, TN, Washington County, VA

The radar

The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WUUS54 KMRX 221845
SVRMRX
TNC091-VAC191-221930-
/O.NEW.KMRX.SV.W.0345.110722T1845Z-110722T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JOHNSON COUNTY IN EAST TENNESSEE...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FLATWOOD...OR 7 MILES   
NORTHEAST OF MOUNTAIN CITY...AND WAS MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DAMASCUS AND KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8167 3653 8170 3647 8169 3645 8171
      3648 8188 3661 8184 3661 8182 3662 8184
      3674 8180 3674 8167 3662 8160
TIME...MOT...LOC 1845Z 213DEG 4KT 3654 8171

$$

DMG
2 follow-up statements
766 
WWUS54 KMRX 221909
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT FRI JUL 22 2011

TNC091-VAC191-221930-
/O.CON.KMRX.SV.W.0345.000000T0000Z-110722T1930Z/
JOHNSON TN-WASHINGTON VA-
309 PM EDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR WASHINGTON AND JOHNSON COUNTIES...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR LAUREL 
BLOOMERY...OR 6 MILES NORTHEAST OF MOUNTAIN CITY...AND WAS SLOWLY 
MOVING NORTH AROUND 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LAUREL BLOOMERY...DAMASCUS...AND KONNAROCK.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8167 3653 8170 3647 8169 3645 8171
      3648 8188 3661 8184 3661 8182 3662 8184
      3674 8180 3674 8167 3662 8160
TIME...MOT...LOC 1908Z 213DEG 4KT 3652 8172

$$

DMG
688 
WWUS54 KMRX 221929
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT FRI JUL 22 2011

TNC091-VAC191-221939-
/O.EXP.KMRX.SV.W.0345.000000T0000Z-110722T1930Z/
JOHNSON TN-WASHINGTON VA-
329 PM EDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND 
NORTHERN JOHNSON COUNTIES WILL EXPIRE AT 330 PM...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

&&

LAT...LON 3659 8167 3653 8170 3647 8169 3645 8171
      3648 8188 3661 8184 3661 8182 3662 8184
      3674 8180 3674 8167 3662 8160
TIME...MOT...LOC 1929Z 213DEG 4KT 3654 8170

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT FRI JUL 22 2011

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A STAGNANT PATTERN LINGERING OVER THE EASTERN HALF OF
THE NATION...WITH A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE MID
WEST AND A LEE TROUGH EXTENDING ALONG THE EASTERN FOOTHILLS OF THE
SOUTHERN APPALACHIANS. THE REMNANTS OF A MESOSCALE CONVECTIVELY-
INDUCED VORTEX LINGER OVER SOUTHEAST KY...WHICH SHOULD CONTINUE TO
TRIGGER SCATTERED CONVECTION TONIGHT...MAINLY OVER SOUTHWEST VA AND
NORTHEAST TN. PRECIPITABLE WATER VALUES CONTINUE TO BE HIGH (~2
INCHES) THROUGH SUNDAY NIGHT...SO LOCALLY HEAVY RAINFALL APPEARS TO
BE A THREAT WITH ANY SLOW-MOVING CONVECTION DURING THE PERIOD. A
WEAK COLD FRONT IS PROGGED TO SLOWLY APPROACH THE FORECAST AREA ON
SUNDAY...AS THE UPPER-LEVEL FLOW BECOMES NORTHWESTERLY. THIS UPPER-
LEVEL FLOW SHOULD RESULT IN MORE INSTABILITY OVER THE FORECAST AREA
BY SUNDAY AFTERNOON...RESULTING IN A LITTLE BETTER COVERAGE OF
CONVECTION INTO SUNDAY NIGHT. AS FOR TEMPS...WILL GENERALLY TREND
TOWARDS A PERSISTENCE FORECAST THROUGH SUNDAY NIGHT...SINCE THE AIR
MASS WILL REMAIN VIRTUALLY UNCHANGED FOR A WHILE.

.LONG TERM (MONDAY THROUGH FRIDAY)...WEAK FRONTAL BOUNDARY WILL
SETTLE INTO THE REGION ON MONDAY...PROVIDING OUR BEST CHANCE OF
SHOWERS AND THUNDERSTORMS DURING THE EXTENDED. ISOLATED CONVECTION
MAY LINGER INTO TUESDAY WITH THE BOUNDARY SAGGING SOUTH OF THE MRX
AREA. AN UPPER RIDGE BUILDS BACK IN FOR THE REST OF THE PERIOD FOR
GENERALLY DRY AND CONTINUED HOT CONDITIONS WEDNESDAY THROUGH FRIDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   74  94  74  93  74 /  20  30  30  40  40
KNOXVILLE AIRPORT, TN     74  93  74  92  74 /  20  30  30  40  40
OAK RIDGE, TN             73  93  73  92  73 /  20  30  30  40  40
TRI CITIES AIRPORT, TN    71  91  71  90  71 /  30  30  30  40  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Jul 22, 3:30 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT FRI JUL 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT FRI JUL 22 2011 /230 AM CDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS
AFTERNOON AND EVENING. SLOW-MOVING STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...LEADING TO SOME MINOR FLOODING.

BESIDES THE STORMS...HOT AND MUGGY CONDITIONS WILL PREVAIL WITH
AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ACROSS THE
TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL CLIMB INTO THE 90S IN MANY VALLEY LOCATIONS
FRIDAY THROUGH THE WEEKEND. THESE TEMPERATURES WILL COMBINE WITH
HIGH HUMIDITY VALUES TO PRODUCE HEAT INDEX VALUES BETWEEN 100 AND
105 DEGREES FOR A FEW HOURS EACH AFTERNOON.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHERN APPALACHIAN
REGION EACH DAY THROUGH THE WEEKEND...WITH A WEAK COLD FRONT
APPROACHING THE AREA EARLY NEXT WEEK...LEADING TO A BETTER COVERAGE
OF THUNDERSTORMS. A FEW STRONG TO SEVERE STORMS COULD OCCUR EACH
DAY THROUGH EARLY NEXT WEEK...WITH THE MAIN THREATS BEING DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:33 PM EDTAreal Flood AdvisoryMRXJohnson3 hr
Jul 22, 4:34 PM EDTSevere Thunderstorm WarningMRXSullivan41 min
Jul 22, 6:55 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington35 min
Jul 22, 3:55 PM EDTSevere Thunderstorm WarningMRXWashington35 min
Jul 22, 4:09 PM EDTSevere Thunderstorm WarningMRXRussell, Washington36 min
Jul 22, 4:26 PM EDTAreal Flood AdvisoryMRXRussell, Washington2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.